Alert archive / Minnesota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 92, NWS Sioux Falls, SD

June 24, 2006Lincoln County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 24, 2006, 12:52 PM CDT for Lincoln County, Minnesota. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 24, 2006, 12:52 PM CDT (17:52 UTC)
Expired
Jun 24, 2006, 1:30 PM CDT
In force
38 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Lincoln County, MN

The radar

The Sioux Falls radar (KFSD), 135 km from the middle of the area, began a volume at 17:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 24, 12:56 PM CDTHAIL 1Canby, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 24, 12:34 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 5.9 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2006-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 240 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2006-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
240 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
1382 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 241752
SVRFSD
MNC081-241830-
/O.NEW.KFSD.SV.W.0092.060624T1752Z-060624T1830Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1252 PM CDT SAT JUN 24 2006

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN LINCOLN COUNTY IN SOUTHWEST MINNESOTA

* UNTIL 130 PM CDT

* AT 1252 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM LAC QUI PARLE COUNTY TO DEUEL
  COUNTY...OR ALONG A LINE EXTENDING FROM 13 MILES SOUTHWEST OF
  MADISON TO 9 MILES SOUTH OF CLEAR LAKE...MOVING SOUTHEAST AT 30
  MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  RURAL LINCOLN COUNTY THROUGH 110 PM CDT

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4498 9638 4460 9679 4447 9610 4480 9607

$$

RSR
2 follow-up statements
000 
WWUS53 KFSD 241809
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
109 PM CDT SAT JUN 24 2006

MNC081-241830-
/O.CON.KFSD.SV.W.0092.000000T0000Z-060624T1830Z/
LINCOLN MN-
109 PM CDT SAT JUN 24 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM CDT 
FOR NORTHERN LINCOLN COUNTY...

AT 109 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM YELLOW MEDICINE COUNTY TO
BROOKINGS COUNTY...OR ALONG A LINE EXTENDING FROM 17 MILES SOUTH OF
MADISON TO 18 MILES SOUTHEAST OF CLEAR LAKE...MOVING SOUTHEAST AT 35
MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  RURAL LINCOLN COUNTY THROUGH 120 PM CDT

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT
SATURDAY EVENING FOR SOUTHWEST MINNESOTA AND EAST CENTRAL SOUTH
DAKOTA.

LAT...LON 4498 9638 4460 9679 4447 9610 4480 9607

$$

RSR
000 
WWUS53 KFSD 241834
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
133 PM CDT SAT JUN 24 2006

MNC081-241843-
/O.EXP.KFSD.SV.W.0092.000000T0000Z-060624T1830Z/
LINCOLN MN-
133 PM CDT SAT JUN 24 2006

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN LINCOLN COUNTY 
EXPIRED AT 130 PM CDT...

SEVERE THUNDERSTORMS WERE PULLING TO THE SOUTHEAST OF NORTHERN 
LINCOLN COUNTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT
SATURDAY EVENING FOR SOUTHWEST MINNESOTA AND EAST CENTRAL SOUTH
DAKOTA.

LAT...LON 4498 9638 4460 9679 4447 9610 4480 9607

$$
RSR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 10:15 AM CDT, 2 hours 37 minutes earlier.

Area forecast discussion, Jun 24, 10:15 AM CDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1015 AM CDT SAT JUN 24 2006

.DISCUSSION...
BTWN NWLY FLOW WAVES THIS MRNG WITH CONSIDERABLE SUNSHINE BUT STILL
GOOD SFC DEWPOINTS...WHICH WILL HELP ATMOS DESTABILIZE QUITE WELL
THIS AFTN. ALREADY LINE OF TSTMS IN NERN SD ASSCD WITH STG UPR WAVE
WHICH WILL MOVE SEWD INTO NRN CWA THIS AFTN AND SRN CWA THIS EVE.
WILL ADD SLGT CHC SVR TO SWRN MN IN HWO FOR THE AFTN AS MID LVLS
WILL BE QUITE COOL IN THIS AREA WITH APPROACHING TROF. SOME HAILERS
WILL BE QUITE PSBL IN CWA...ESP ALG AND EAST OF I29 IN THE AFTN AND
EVE HOURS. MIGHT NOT BE QUITE AS WARM AS PREV FCST WITH RAIN COOLED
GROUND AND INCRG AFTN CLDS AND SCT SHWRS/TSTMS. WILL BEEF UP POPS TO
AT LEAST 50 IN NERN CWA THIS AFTN.

RYRHOLM

&&

.PREV DISCUSSION...
MESSY FCST THRU TONIGHT ACRS CWA. SERIES OF S/WS WL MOVE SEWD ACRS
CWA TODAY AND TONIGHT. WEAK FNT WL MOVE THRU CWA TODAY AND WL PBLY
HANG UP ACRS NW IA THIS AFTN AND WAIT FOR NEXT S/W TO PUSH IT THRU
LATE AFTN/EVE. WITH BNDRYS ACRS CWA AND WITH S/WS MOVG SEWD ACRS
CWA...SHUD BECOME UNSTABLE THIS AFTN TO PRODUCE SCT TRW. TWO AREAS
OF CONCERN WITH THE FIRST OVER NW IA SE OF A SUX-SPW LINE. THIS IS
AREA WITH MOST UNSTABLE AIR...AND IF TRW CAN REFIRE THIS
AFTN...THERE CUD BE A FEW SVR STORMS WITH HAIL THE MAIN THREAT INTO
EARLY EVE. SECOND AREA THIS AFTN WL BE ACRS NW CWA AS NEXT S/W DROPS
SEWD INTO ECNTRL SD BY EVE. COLDER AIR ALOFT WITH THIS S/W AND WITH
AIRMASS MIXING OUT AHEAD OF S/W CUD AGAIN SEE ISOLD SVR STORMS WITH
HAIL THE MAIN THREAT. MODELS NOT HANDLING A WEAK S/W OVR WRN ND INTO
NW SD ATTM VRY WELL AND THIS CUD BRING AN ISOLD TRW INTO NW CWA AS
EARLY AS MID TO LATE MORN.

FOR TONIGHT...WITH MAIN S/W DROPPING SEWD ACRS CWA...WUD EXPECT TRW
THAT DEVELOP OVR NWRN CWA THIS AFTN...TO CONT TO HOLD TOGETHER AND
SPREAD SEWD DUING THE EVE. ANY SVR WX POT SHUD DECREASE QUICKLY IN
THE EVE HOURS AS DAYTIME HEATING WANES. STILL S/W STG ENUF TO CONT
CHC OF TRW THRU AT LEAST 06Z BEFORE GRADUALLY ENDING FM THE NW.

NW FLOW ALOFT WL BRING COOLER AIR INTO CWA TONIGHT AND SUN. BRIEF
WARMUP MON AHEAD OF NEXT S/W WITH NWLY FLOW ALOFT AND COOLER TEMPS
TUES INTO THU AS UPPER LOW STETTLES OVR THE GREAT LAKES REGION. CUD
SEE A FEW TRW ACRS ERN CWA TUES AFTN AND EVE AND PSBLY WED AS COLDER
AIR ALOFT SHUD CREATE DECENT LAPSE RATES BY AFTN.

&&

.AVIATION...
SCT TSTMS SHOULD DVLP FM N TO S OVR CWA BTWN 2 PM AND 4 PM THIS AFTN
BRINGING BRF MVFR CIGS AND VSBYS...WITH THE LOWEST CX EAST OF I29.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE
MN...NONE
IA...NONE
NE...NONE

&&
Hazardous weather outlook, Jun 24, 10:43 AM CDT, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1043 AM CDT SAT JUN 24 2006

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-251200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1043 AM CDT SAT JUN 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
A FAIRLY STRONG UPPER LEVEL TROUGH WILL MOVE SOUTHEAST OVER THE
AREA LATER THIS AFTERNOON AND EVENING. SCATTERED THUNDERSTORMS
ARE EXPECTED TO DEVELOP FROM NORTH TO SOUTH OVER THE AREA BETWEEN
1 PM AND 5 PM AND MOSTLY MOVE SOUTHEAST OF THE AREA BY MIDNIGHT.
A FEW STORMS COULD PRODUCE HAIL UP TO NICKEL SIZE...ESPECIALLY
NORTHEAST OF LINE FROM DESMET TO SIOUX FALLS TO SIOUX CITY...WITH
GENERALLY PEA TO MARBLE SIZE EXPECTED SOUTHWEST OF THIS LINE.
SOME WIND GUSTS TO 50 MPH WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 2 PM NORTH OF
INTERSTATE 90 AND EAST OF INTERSTATE 29.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

RSR

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 1:15 PM CDTSevere Thunderstorm WarningFSDLincoln45 min
Jun 24, 1:26 PM CDTSevere Thunderstorm WarningFSDLyon49 min
Jun 24, 2:00 PM CDTSevere Thunderstorm WarningFSDMurray, Pipestone30 min
Jun 24, 2:30 PM CDTSevere Thunderstorm WarningFSDCottonwood, Murray, Pipestone45 min
Jun 24, 2:36 PM CDTSevere Thunderstorm WarningFSDNobles, Rock39 min
Jun 24, 3:22 PM CDTSevere Thunderstorm WarningFSDRock38 min
Jun 24, 3:49 PM CDTSevere Thunderstorm WarningFSDNobles41 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.